Toxic Epidermal Necrolysis (TENS)
Toxic Epidermal Necrolysis, also know as TENS, is a potentially deadly skin disease that usually results from a drug reaction. Another form of the disease is called Stevens-Johnson Syndrome, and again this usually results from a drug-related reaction. Both forms of the disease can be deadly as well as very painful and distressing. In most cases, these disorders are caused by a reaction to drugs, such as the cox-2 inhibitor Bextra, which has already been linked to SJS and TENS. Another drug commonly linked to Toxic Epidermal Necrolysis is the antibiotic, penicillin.
In many cases there is no known cause for TENS, although drugs are the main cause of this skin disease. This condition can be extremely serious, and can lead to massive discomfort and pain, and in some cases the infection that can be contracted through this disease can result in the death of the patient.
Any age group can find themselves affected by Toxic Epidermal Necrolysis. However, it is normally seen in older patients rather than younger ones, and this is because older patients tend to take more medication, and are therefore more likely to come across a drug to which they have a reaction. There are also other groups that are more vulnerable when it comes to contracting Toxic Epidermal Necrolysis. This includes those with AIDS, who have lower immunity to infections and diseases. The elderly and all other age groups are advised to look out for any signs of TENS if they are on medication.
The symptoms of TENS
Both Toxic Epidermal Necrolysis and SJS can start with non-specific symptoms such as cough, aching, headaches, and feverishness. This can be followed by more specific symptoms such as a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. The rash can form into blisters, and these blisters can form in areas such as the eyes, mouth and vaginal areas. The mucous membranes can become inflamed, and with Toxic Epidermal Necrolysis layers of the skin can also come away with ease and often the skin peels away in sheets. The hair and nails can also come away in some cases, and sufferers can become cold and feverish.
The most common cause of death in the case of TENS is infection, which can be contracted through the exposed areas where the skin has come away from the flesh. The skin on patients that have this disease can resemble badly burned skin because of the extent to which it can flay, and exposed areas can seep fluids and become quickly infected.
Treatment for TENS
Those suffering from TENS are treated in hospital, and if the cause of the problem is drug related then the drugs are stopped immediately. Surviving patients are treated intravenously to replace any lost fluids, and the skin is left to re-grow on its own. However, the chances of survival can vary dramatically depending on the level of damage and the degree of infection incurred by the patient.
It is strongly advised that those taking drugs that could result in these TENS are vigilant and can identify the danger signs associated with this skin disease. Toxic Epidermal Necrolysis is potentially deadly, and the earlier the symptoms are recognised the faster treatment can be initiated.
People that have been affected by any drug in this way – or the families of those that have passed away because of problems and diseases such as TENS – may be eligible to claim compensation, and are advised to seek legal assistance as soon as possible following diagnosis of the disease